The prolonged use and sudden cessation of topical steroids in the treatment of eczema is believed to contribute to Topical Steroid Withdrawal  (TSW). But is this a real condition? Consultant Dermatologist, Dr Derrick Aw, shares his insights.

Topical corticosteroids (TCS) and hydrocortisone creams are among the most effective, inexpensive and widely used dermatological drugs, and have been the mainstay in eczema treatment for decades.

Affecting about 10% or one in 10 adults in Singapore, eczema or atopic dermatitis is a distressing condition characterised by symptoms such as dry, itchy, swollen, red, thickened skin, with wet and oozy bumps in the more acute stages.

Unfortunately, the prolonged and excessive use of topical steroids followed by sudden cessation, has been recently linked to a condition known as Topical Steroid Withdrawal (TSW), leading to symptoms that are reportedly far worse than eczema itself. TCS addiction and withdrawal is increasingly being discussed in mainstream and social media, however there are few medical publications on the subject. We speak to Consultant Dermatologist, Dr Derrick Aw from the Sengkang Hospital to find out more about this condition.

For Life (FL): What is topical steroid withdrawal?

Dr Derrick Aw (DA): TSW has been associated with severe symptoms such as intense burning, red, inflamed, flaking skin, and pus-filled bumps, primarily on areas like the face and genitalia. It’s more commonly observed in women due to long-term and inappropriate use of topical steroids, particularly the continued use of the medication even after symptoms have subsided.

FL: How common is TSW?

DA: It’s important to note that TSW can look and feel like rosacea, a condition that triggers reactive and inflamed blood vessels, leading to a stinging sensation, and red-yellowish bumps on the skin. So it is first crucial to differentiate these two conditions.

Both long-term topical and systemic steroid usage can predispose individuals to steroid rosacea, which is why I believe TSW is simply a variant of steroid-induced rosacea. I also find that many patients self-diagnose TSW based on inaccurate online sources and sensational blogs about steroid phobia. I see as many as two patients per month who express concerns of steroid use — although none of them actually have it. In my 25 years of practice, I’ve encountered only one questionable TSW case. I do not believe the patient has TSW, although the patient is extremely convinced about it.

Unfortunately, patients are sometimes reluctant to accept eczema as an incurable part of themselves, and may prefer to believe they have TSW as it may give them hope that their condition has a reversible cause, which is topical steroid use, and that they can solve the condition by stopping steroid use. This may be comforting and liberating to some eczema patients.

Consultant Dermatologist, Dr Derrick Aw from Sengkang Hospital

Consultant Dermatologist, Dr Derrick Aw from Sengkang Hospital

FL: How can patients avoid TSW? Is it preventable? 

DA: Since TSW is believed to be caused by inappropriate use of topical steroids, preventing it would involve the judicious use of topical steroids. This means using an appropriate choice, formulation and amount of steroids at the right concentration and frequency for one’s eczema, and then appropriately tapering it for a period of maintenance before attempting to stop its use.

First, we will need to distinguish TSW from non-TSW. From my experience, the patients who claim to have TSW simply have poorly-controlled eczema or steroid rosacea.

Nevertheless, if a genuine case of TSW exists, my next step would be to determine how much of it is rosacea, as I believe that TSW could likely be a form of rosacea. I would consider prescribing the patient with rosacea treatment, although this would not be so straightforward as their eczema still needs to be treated. In such instances, I would avoid prescribing topical steroids and use steroid alternatives for the eczema.

FL: What types of non-steroidal treatments are available for eczema patients who require long-term treatment?

DA: Patients with mild eczema can benefit from lifestyle changes and regular moisturising, but moderate to severe cases might need more aggressive therapies like phototherapy, oral immune suppressants, biological treatments, and Janus-kinase inhibitors, or JAK inhibitors. JAK inhibitors are a class of medicines that curb one’s immune system and interfere with signals in the body that cause inflammation. This causes the immune system to calm down.

However, each treatment comes with potential side effects. Phototherapy risks include tanning, drying and a small risk of skin cancers depending on the type of phototherapy used. Oral immune suppressants can increase infection risk and organ complications, while biological therapy carries a small risk of rare side effects like head and neck rashes, as well as eye inflammation. Oral JAK inhibitors carry a small risk of acne, infections like herpes simplex and shingles, blood count abnormalities, increased cholesterol levels, cancer, heart problems, and blood clots. Fortunately, all these side effects are rare and most patients tolerate these treatments quite well.

FL Will the use of topical steroids in the treatment of eczema ever change?

DA: Dermatologists are generally happy to prescribe steroid alternatives if patients are concerned about TSW. In fact, I almost always opt for steroid alternatives for areas of the skin that are naturally thin, even before patients ask for it.

However, topical steroids remain a mainstay of eczema treatment because we lack alternatives that match topical steroids in terms of potency, formulation and cost-effectiveness, in addition to its proven long-term safety and clinical experience.

 

Featured image by Dreamstime.
Dr Derrick Aw photo courtesy of Dr Derrick Aw.